Oklahoma, 2018

High Wind in Oklahoma, December 13, 2018

December 13, 2018 · NWS OUN · 4 events in 4 counties and zones

Strong winds followed the passage of a cold front with the highest winds occurring across western Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong winds followed the passage of a cold front with the highest winds occurring across western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 13, 2:38 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 13, 2:38 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
238 PM CST Thu Dec 13 2018

.DISCUSSION...
Scattered to widespread rainfall has spread over all but far
northwest Oklahoma. Meanwhile, western Oklahoma and wester north
Texas are experiencing strong winds with regular gusts of 40-50 mph.
Main forecast challenge is this ongoing event and how it is expected
to evolve through Friday. Fire weather will also be a concern on
Friday. See below for details.

Winds are expected to peak across southwest Oklahoma and western
north Texas late this afternoon into the evening, after which
overall wind speeds should begin to gradually decrease. The high
wind warning is still set to end Friday morning, though gusty winds
will likely continue across much of the area into Friday afternoon.
No changes to current wind headlines at this point.

Showers with embedded thunderstorms (thunder primarily in eastern
parts of the CWA) will continue to spread over the area and
gradually move off southeastward overnight into the morning as the
upper level low makes its way through Texas. Models continue to
trend a bit further south (with water vapor imagery showing the low
perhaps even a bit further south that predicted) making any
accumulating snow unlikely.

As this system pushes through, drier air will infiltrate the area on
Friday bringing RH values down into the upper teens / lower 20s
across western Oklahoma and parts of western north Texas. Combined
with the gusty winds, this will result in elevated to near critical
fire weather conditions on Friday.

Beyond Friday, the forecast looks dry and mild. Models hint at
another chance for precipitation midweek next week, but confidence
in anything out that far is low.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  34  48  29  55 /  80  20  10   0
Hobart OK         33  52  27  58 /  30   0   0   0
Wichita Falls TX  37  52  30  58 /  90  30   0   0
Gage OK           24  52  22  59 /   0   0   0   0
Ponca City OK     33  49  27  55 /  30  10  10   0
Durant OK         41  49  34  57 /  90  80  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Friday for OKZ007-008-012-013-
     018>020-024>026.

     High Wind Warning until 6 AM CST Friday for OKZ004>006-009>011-
     014>017-021>023-027-033>039-044-045.

     Wind Advisory from 6 AM to noon CST Friday for OKZ021>023-027-
     033>039-044-045.

     Wind Advisory until noon CST Friday for OKZ030>032-040>043-
     046>048-050>052.

     Wind Advisory until noon CST Friday for OKZ028-029.

TX...High Wind Warning until 6 AM CST Friday for TXZ083>090.

     Wind Advisory from 6 AM to noon CST Friday for TXZ083>090.

&&

23/14
Hazardous weather outlook, Dec 13, 11:29 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1129 AM CST Thu Dec 13 2018

OKZ004>048-050>052-TXZ083>090-141730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1129 AM CST Thu Dec 13 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Strong Winds...
North winds of 25 to 40 mph are expected through tonight. Gusts
over 50 mph are expected, especially across western and central
Oklahoma and western parts of north Texas.

.Thunderstorms...
Scattered thunderstorms will be possible this afternoon and evening
across portions of central and eastern Oklahoma and north central
Texas. Severe weather is not expected, although some storms may
produce some small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Strong Winds...
Strong winds are expected again on Friday, although not quite as
strong as Thursday and Thursday night. North winds of 25 to 35 mph
with gusts over 40 mph are expected across southern Oklahoma and
north Texas on Friday. These winds will diminish through the
afternoon and evening.

.Fire Weather...
The strong winds and low humidity will create elevated fire
weather conditions in western Oklahoma and western north Texas on
Friday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 13, 1:27 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
127 PM CST THU DEC 13 2018

OKZ027-039-132000-
Grady OK-Stephens OK-
127 PM CST THU DEC 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady and north
central Stephens Counties Until 200 PM CST....

AT 125 PM CST, a thunderstorm was located 4 miles southwest of Bray,
moving north at 25 MPH. Small hail may accumulate on roadways and
create brief but hazardous travel conditions.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Marlow, Rush Springs, Bray and Acme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3454 9775 3451 9789 3481 9807 3486 9781
TIME...MOT...LOC 1925Z 162DEG 21KT 3458 9785

11
Special weather statement, Dec 13, 1:31 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
131 PM CST THU DEC 13 2018

OKZ041-046-132000-
Carter OK-Murray OK-
131 PM CST THU DEC 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Carter and southwestern
Murray Counties Until 200 PM CST....

AT 125 PM CST, A Strong thunderstorm was reported near Springer,
moving north at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Ardmore, Springer and Turner Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3424 9708 3421 9721 3445 9733 3448 9712
TIME...MOT...LOC 1925Z 173DEG 10KT 3429 9715

11
Local storm report, Dec 13, 1:35 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
135 PM CST THU DEC 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST FREDERICK               34.39N 99.01W
12/13/2018  M55 MPH          TILLMAN            OK   ASOS

&&

OUN
Special weather statement, Dec 13, 1:58 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CST THU DEC 13 2018

OKZ025-029-132030-
Oklahoma OK-Cleveland OK-
158 PM CST THU DEC 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Oklahoma and north
central Cleveland Counties Until 230 PM CST....

AT 153 PM CST, a thunderstorm was located over southeastern
Oklahoma City, near Stanley Draper Lake, moving north at 15 MPH.
Small hail may accumulate on roadways and briefly create
hazardous travel conditions.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Eastern Oklahoma City, northern Norman, Midwest City, Del City,
Choctaw, Spencer, Jones, Nicoma Park, Tinker Air Force Base, Stanley
Draper Lake, Forest Park, Lake Aluma and Smith Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3528 9727 3526 9735 3553 9751 3557 9732
TIME...MOT...LOC 1953Z 167DEG 15KT 3533 9733

11
Special weather statement, Dec 13, 2:29 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CST THU DEC 13 2018

OKZ046-050-132100-
Love OK-Carter OK-
229 PM CST THU DEC 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR north central Love and south
central Carter Counties Until 300 PM CST....

AT 226 PM CST, a thunderstorm was located near Overbrook, moving
north at 15 MPH. Small hail may accumulate on roadways and briefly
create hazardous travel conditions.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Ardmore, Lone Grove, Overbrook and northwestern Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3399 9709 3395 9722 3419 9733 3424 9712
TIME...MOT...LOC 2026Z 167DEG 14KT 3403 9718

11
Special weather statement, Dec 13, 2:30 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
230 PM CST THU DEC 13 2018

OKZ041-046-132100-
Carter OK-Murray OK-
230 PM CST THU DEC 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Carter and western
Murray Counties Until 300 PM CST....

AT 226 PM CST, a thunderstorm was located near Gene Autry, moving
northwest at 20 MPH. Small hail may accumulate on roadways and
briefly create hazardous travel conditions.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Davis, Springer, Dougherty, Gene Autry, Lake Of The Arbuckles and
Turner Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3423 9707 3448 9728 3451 9720 3451 9714
      3452 9715 3452 9716 3457 9703 3429 9693
      3428 9693
TIME...MOT...LOC 2026Z 155DEG 17KT 3431 9703

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Roger Mills

When
December 13, 2:48 PM CST
Where
Roger Mills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Measured at mesonet 6 miles southwest of Cheyenne, OK.

High Wind, Comanche

When
December 13, 3:37 PM CST
Where
Comanche forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Measured at Lawton, OK.

High Wind, Beckham

When
December 13, 3:50 PM CST
Where
Beckham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Measured at mesonet 5 miles south of Elk City, OK.

High Wind, Washita

When
December 13, 5:04 PM CST
Where
Washita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Measured 2 miles SW Burns Flat, OK.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793971, 793970, 793972, 793975.